Opioid-Induced Nausea and Vomiting: What the Oncology Nurse Should Know
Up to 40% of patients with cancer who take opioids experience nausea and vomiting.
In the setting of cancer-related pain, opioids are a common treatment that can elicit nausea and vomiting that worsen quality of life and directly impact patient outcomes.1
Pathophysiological effects of opioids, including increased vestibular sensitivity, decreased gut motility, and stimulation of the chemoreceptor trigger zone can predispose patients to nausea. Up to 40% of patients with cancer who receive opioids for pain may experience these adverse eventss.1-3 In turn, opioid-induced nausea and vomiting (OINV) may lead to fatigue, anxiety, and increased pain.
INVESTIGATING THE CAUSE
Determining whether the nausea or vomiting is related to the opioids, rather than the chemotherapy, may be challenging. Possible secondary effects of the patient’s disease process include obstruction, gastrointestinal stasis, increased intracranial pressure, or other cerebral secondary causes.2-4 These should not be overlooked. Therefore, clinicians should not only treat the symptoms of nausea and vomiting, but also investigate the root cause. Diagnostics to rule out tumor-related bowel obstruction or constipation should be considered. Likewise, other biochemical and pharmaceutical agents, such as chemotherapy or antibiotics, may be to blame. Testing should be performed as appropriate to the patient’s condition and disease trajectory rather than reaching a premature assumption that the opioid administration is the culprit.4
Treatment of OINV lacks strong literature support for effective medication regimens. The strongest recommendations include changes to the opioid regimen, such as rotating the opioid of choice, adjusting the dosage parameters, and changing the route of administration, typically from oral to subcutaneous or intravenous (IV).2,5
The addition of adjuvant agents to reduce opioid usage has not been shown to reduce nausea and vomiting symptoms.2 Of pharmacologic therapies, both prophylactic and symptomatic use of prokinetic agents, such as metoclopramide, are cited in some studies as demonstrating effectiveness by improving gut motility.2 But caution must be maintained in evaluating for potential obstruction prior to aggressive use of prokinetic anti-emetics. Prophylactic use of anticholinergics, such as scopolamine patches, may also be considered.2-4
Ondansetron is commonly used and cited in some literature for breakthrough nausea and vomiting, although no sources cite strong support for any single agent.2
In instances of bowel obstruction and neurological complications, management and treatment of nausea/vomiting may be different and prokinetic and anticholinergic therapies may not be first-line treatment under those circumstances. Also, current research on combined opioid/antiemetic agents in the prevention of OINV is showing promise.6 Additionally, cannabinoids are listed in some literature as having a positive effect on nausea and vomiting, although less so than metoclopramide.4
Nonpharmacological interventions should also be considered for treatment. Much of the literature supporting their use has not specifically studied OINV, however, although they have demonstrated benefit in general nausea and vomiting and chemotherapy-induced nausea and vomiting. Included among these modalities:
• Music therapy
• Aromatherapy, ginger and peppermint in particular
• Distractive therapy
• Acupuncture and acupressure, when used in conjunction with pharmacological therapy4
In the end-of-life (EOL) setting, agents that are not typically used in the management of nausea and vomiting may play a potential beneficial role. Benzodiazepines and antihistamines often have limited utility in routine care due to their sedative properties, yet in EOL care, they represent a potential source of relief from intractable nausea and vomiting.2,4 Diagnostic workup may be deprioritized in the EOL setting in favor of aggressive multimodal nausea regimens to reduce overall suffering.
Regardless of the cancer stage, nausea and vomiting are debilitating symptoms that greatly decrease a patient’s ability to tolerate diseasemodifying treatments. Therapies that help to control nausea and vomiting while still allowing management of symptoms, such as dyspnea and pain, with opioids can contribute greatly to an improved quality of life.
- Giusti R, Mazzotta M, Filetti M, et al. Prophylactic use of antiemetics for prevention of opioid-induced nausea and vomiting: a survey about Italian physicians’ practice [published online January 26, 2019]. Support Care Cancer. doi: 10.1007/s00520-019-4663-1.
- Corli O, Santucci C, Corsi N, Radrezza S, Galli F, Bosetti C. The Burden of Opioid adverse events and the influence on cancer patients’ symptomatology [published online February 16, 2019]. J Pain Symptom Manage. doi: 10.1016/j.jpainsymman.2019.02.009.
- Ferrell B, Coyle N. Textbook of Palliative Nursing. 4th ed. New York, NY: Oxford University Press; 2016:175-190.
- Zuniga J, et al. Prevention of opioid-induced nausea and vomiting during treatment of moderate to severe acute pain: a randomized placebo-controlled trial comparing CL-108 (hydrocodone 7.5 mg/acetaminophen 325 mg/rapid-release, low-dose promethazine 12.5 mg) with conventional hydrocodone 7.5 mg/acetaminophen 325 mg [published online January 17, 2019]. Pain Med. doi: 10.1093/pm/pny29.
- Laugsand E, Kaasa S, Klepstad P. Management of opioid induced nausea and vomiting in cancer patients: systematic review and evidence-based recommendations. Palliat Med. 2011;25(5):442-453. doi: 10.1177/0269216311404273.
- Walsh D, Davis M, Ripamonti C, Bruera E, Davies A, Molassiotis A. Updated MASCC/ESMO consensus recommendations: management of nausea and vomiting in advanced cancer. Support Care Cancer. 2017;25(1):333-340. doi: 10.1007/s00520-016-3371-3.